Alert archive / Wisconsin / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Aug 28, 2018, 12:51 AM CDT for Fond du Lac County, Sheboygan County, Wisconsin. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2018, 12:51 AM CDT (05:51 UTC)
- Expired
- Aug 28, 2018, 6:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fond du Lac County, WI, Sheboygan County, WI
The radar
The Milwaukee radar (KMKX), 83 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1227 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 13.5
The text
As transmitted.
501
WGUS53 KMKX 280551
FFWMKX
WIC039-117-280845-
/O.NEW.KMKX.FF.W.0012.180828T0551Z-180828T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
1251 AM CDT TUE AUG 28 2018
The National Weather Service in Milwaukee/Sullivan has issued a
* Flash Flood Warning for...
Southeastern Fond du Lac County in east central Wisconsin...
Sheboygan County in east central Wisconsin...
* Until 345 AM CDT.
* At 1250 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sheboygan, Plymouth, Sheboygan Falls, Oostburg, Kohler, Cedar
Grove, Campbellsport, Random Lake, Ashford, Byron, Cascade, Adell,
Waldo, Silver Creek, Beechwood, Dundee, Waucousta, Gibbsville,
Batavia and Hingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4360 8775 4354 8779 4354 8840 4363 8840
4363 8857 4382 8771
$$
DAVIS1 follow-up statement
872
WGUS53 KMKX 280754
FFWMKX
WIC039-117-281145-
/O.EXT.KMKX.FF.W.0012.000000T0000Z-180828T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
254 AM CDT TUE AUG 28 2018
The National Weather Service in Milwaukee/Sullivan has extended the
* Flash Flood Warning for...
Southeastern Fond du Lac County in east central Wisconsin...
Sheboygan County in east central Wisconsin...
* Until 645 AM CDT.
* At 253 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain continue across the warned area. Up to two inches of
rain have already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Sheboygan, Plymouth, Sheboygan Falls, Oostburg, Kohler, Cedar
Grove, Campbellsport, Random Lake, Ashford, Byron, Cascade, Adell,
Waldo, Silver Creek, Beechwood, Dundee, Waucousta, Gibbsville,
Batavia and Hingham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4360 8775 4354 8779 4354 8840 4363 8840
4363 8857 4382 8771
$$
DAVISWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:50 AM CDT, 1 minute earlier.
Area forecast discussion, Aug 28, 12:50 AM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1250 AM CDT Tue Aug 28 2018
.UPDATE...
Line of storms across the northern forecast area has made very
little progress southward over the last couple hours. Very heavy
rain is thus likely in the north. Do think that this line could
sag southward over the next few hours, so will keep an eye on
radar trends.
&&
.AVIATION(06Z TAFS)...
Main concern tonight is how far this line of storms will sag. This
line has been been slow to show southern progress, but the latest
few radar scans are starting to show a bit of a nudge southward.
Will keep an eye on things and update the forecast as needed.
After this activity winds down tonight, attention then turns to
yet another round of storms tomorrow afternoon into tomorrow
night. Pretty high confidence in this around affecting all of
southern Wisconsin.
VFR conditions will generally prevail through Tuesday outside of
thunderstorms, where ceilings and visibilities will be lower for a
time.
Low level wind shear is likely through tonight, winding down
around daybreak.
&&
.PREV DISCUSSION... (Issued 838 PM CDT Mon Aug 27 2018)
UPDATE...
The low level thermal gradient and associated low level jet is
again ruling the night with respect to thunderstorm generation.
Last night it was focused over southern Wisconsin. Tonight it's
been a western/northern Wisconsin show.
The scenario for tonight remains unchanged. The line to the west
and north is beginning to lean east, as expected, and will begin
to define an east/west boundary from south of La Crosse, northeast
toward Fond du Lac. This will become the focus for showers and
storms and they will begin to get into Sauk, Marquette, Green Lake
and Fond du Lac counties later this evening. The convection over
west central Wisconsin has been behaving itself for a while, but
a bowing segment just kick out into Juneau county. A QLCS tornado
likely just developed on the leading edge. Things will begin to
stabilize as we go through the overnight hours. Additionally, the
core of the h8 jet will be exiting quickly after midnight, another
hindrance to decent convective support.
Look for the line of showers and storms to gradually drift south
with time after midnight, but also weaken. There shouldn't be much
left by the time it gets to Madison or Milwaukee...if it gets that
far south. But, remain vigilant as convection is a difficult
prediction.
MARINE...
The wind direction still supports the potential for fog up toward
Sheboygan, so will keep the marine dense fog advisory going.
Thunderstorms rolling in later should scour it out.
Look for a stormy period tonight, a quiet period Tuesday morning,
then more storms later Tuesday afternoon through Tuesday night.
Things should quiet down for a couple of days Wednesday into
Friday with winds
PREV DISCUSSION... (Issued 607 PM CDT Mon Aug 27 2018)
UPDATE...
The forecast is in good shape. We are in a rather capped
environment with h7 temps pushing +12. The better forcing and
CAPE combo is out to the west and should stay there through the
bulk of the evening. The main concern is when this line begins to
arc to the east, it will lay out an E/W outflow boundary that
will then sag south with time. The main threat at that point would
be too much water. The timing of that is somewhat good since it
will later this evening/overnight and the low level jet will be
outrunning it. So, we are still looking for storms to get into
our northwest and northern tier of counties Sauk/Columbia county
over to Sheboygan toward late evening. They may make it down to
Milwaukee and Madison, but they should have lost a lot of steam by
then. There is plenty of uncertainty with storm mode/trends by
that time, so remain flexible. The latest HRRR model is
consistent and matches expectations pretty well.
AVIATION(00Z TAFS)...
VFR conditions are expected through the TAF period. Brief MVFR/IFR
conditions will accompany any stronger showers and storms that may
move through. The southern WI TAF sites could see some storms push
through toward sunrise on Tuesday. These are not expected to be
strong or severe. We then expect a much stronger and possibly
severe round of storms later tomorrow afternoon through Tuesday
evening. A persistent low level jet will result in a low level
wind shear threat through much of the TAF period.
PREV DISCUSSION... (Issued 358 PM CDT Mon Aug 27 2018)
SHORT TERM...
Tonight... Forecast confidence is Low to Medium.
Thunderstorms are developing across northwest WI this afternoon.
This is on the nose of a strengthening low level jet in the
vicinity of a surface front and right entrance region of an upper
jet. There is strong instability and bulk shear, thus the enhanced
risk for severe storms over the northern two thirds of WI and
southeast half of MN. They will evolve into a bowing line segment
over central Wisconsin and Upper Michigan this evening and track
east overnight.
It is still uncertain about how far south the line of storms will
extend. This depends on how far north that nose of the LLJ makes
it before it start to lean over. The storms should keep firing
along that northern edge of the leaning llj nose overnight.
Precipitable water values are very high, so rainfall will be
efficient. The training storms are the main flash flood threat.
The area of training storms may be across our northern forecast
area or just north in GRB's CWA.
In addition, the I-94 corridor and also I-43 area into Ozaukee
County were hit hard last night and last week. High rainfall rates
and/or a quick inch or two of rain will exasperate ongoing
flooding and we have a low threshold for flash flooding.
Tuesday and Tuesday night... Forecast confidence is Medium.
If areas along and north of I-94 (Flash Flood Watch area) do not
receive heavy rain tonight, there is another threat for heavy rain
Tuesday and Tuesday night. The Watch is in effect until Wednesday
morning for this reason.
A cold front will slowly slide southeast through WI on Tuesday.
Thunderstorms are possible ahead of this front in south central WI
as early as noon or 1 pm, but the best chance is during the
afternoon and evening.
Severe chances are lower for the Tuesday event, and it will depend
on how far south tonight's storms reach. South of the storms will
have the better chance for severe Tuesday. Most of our forecast
area is in a Slight Risk for severe.
LONG TERM...
Wednesday and Thursday...Forecast Confidence High.
A few showers will linger across the area Wednesday morning, but
things should finally start to dry out by afternoon as lower
dewpoints advect into the area. Skies will likely be slow to
clear, but should scatter out late in the afternoon into the early
evening as the upper level trough sweeps across the area. Highs
Wednesday will be much cooler, with readings in the upper 60s to
around 70.
High pressure will build into the area Wednesday night into
Thursday morning. With clear skies, light winds, and plenty of
surface moisture, fog looks to be a good bet for Wednesday night
and Thursday morning. Temperatures should fall into the low to mid
50s by daybreak Thursday.
Thursday should be a beautiful day, with continued low humidity
and high temperatures in the low to mid 70s.
Friday through the weekend...Forecast Confidence Medium.
Southerly flow returns to the area by Friday as the surface high
pulls east. This will bring a warmer and more humid airmass back
to the region. Another upper level wave will bring a chance for
rain to the region Friday and Saturday. Given recent rains, we'll
need to watch QPF through the weekend for any renewed flood
concerns.
Model guidance suggests that high pressure may briefly nose into
the region late in the weekend, before additional rain chances
return early next week.
AVIATION(18Z TAFS)...
VFR will persist except in any thunderstorms that develop. There
is a lower chance for thunderstorms along and south of I-94
tonight. Expect heavy rain and gusty winds with any thunderstorms
that develop.
MARINE...
Webcams are showing fog in the nearshore area every time the winds
shift to the southeast. They have been wobbling between south and
southeast all day. This means there's a good area of dense fog
over the lake. Therefore, we re-issued the marine dense fog
advisory. This is in effect until 1 am, around when the
thunderstorms are expected to roll through the area which should
wipe out the fog.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
052-056>060-063>066.
LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.
Dense Fog Advisory until 1 AM CDT early this morning for LMZ643.
&&
Update...DDV
Tonight/Wednesday and Aviation/Marine...Cronce
Wednesday Night through Tuesday...BoxellHazardous weather outlook, Aug 27, 11:48 AM CDT, 13 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 1148 AM CDT Mon Aug 27 2018 WIZ046-047-051-052-056>060-062>072-281700- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1148 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...This Afternoon and Tonight An isolated thunderstorm or two is possible this afternoon across the region. No severe weather is expected. Thunderstorms will develop in the area again late tonight. There remains some uncertainty if these storms will effect southern Wisconsin. If they do, severe storms and heavy rainfall will be possible tonight. A Flash Flood Watch is in effect for parts of the region. Heat index values will reach the middle to upper 90s today, possibly hitting 100 in southeast Wisconsin. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of thunderstorms are likely later Tuesday into Wednesday morning. There will be a threat for severe thunderstorms and heavy rainfall once again. The possible heavy rain will result in a risk for flooding, especially for areas that have seen very heavy rain over the last week. A Flash Flood Watch is in effect for parts of the region through Wednesday morning. Heat index values may reach the middle 90s on Tuesday. A chance for thunderstorms will return for Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. LMZ643>646-281700- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1148 AM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...This Afternoon and Tonight Gusty winds will result in potentially hazardous conditions across the nearshore waters. A Small Craft Advisory is in effect. Thunderstorms will be possible late tonight. There remains some uncertainty if these storms will effect the nearshore waters of southern Wisconsin. If they do, severe thunderstorms will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Small Craft Advisory will be in effect through early Tuesday evening due to persistent gusty southwest winds. Additional rounds of thunderstorms are likely later Tuesday into Wednesday morning. There will be a threat for severe thunderstorms once again. A chance for thunderstorms will return for Friday night and Saturday. www.weather.gov/mkx
In the hours before
Local storm report, Aug 28, 12:08 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1208 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM TSTM WND GST 1 E PRINCETON 43.85N 89.11W
08/28/2018 E50 MPH GREEN LAKE WI COUNTY OFFICIAL
&&
PCLocal storm report, Aug 28, 12:25 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1225 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HEAVY RAIN MONTELLO 43.79N 89.33W
08/28/2018 M3.00 INCH MARQUETTE WI TRAINED SPOTTER
&&
PCLocal storm report, Aug 28, 12:30 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1230 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG 1 ENE WISCONSIN DELLS 43.63N 89.77W
08/27/2018 COLUMBIA WI LAW ENFORCEMENT
A COUPLE TREES AND POWER LINES DOWN.
&&
MGThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:12 PM CDT | Severe Thunderstorm Warning | MKX | Green Lake, Marquette | 48 min |
| Aug 27, 10:43 PM CDT | Special Marine Warning | MKX | 92 min | |
| Aug 27, 10:47 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 43 min |
| Aug 27, 11:22 PM CDT | Tornado Warning | MKX | Sauk | 23 min |
| Aug 27, 11:36 PM CDT | Tornado Warning | MKX | Columbia, Marquette, Sauk | 24 min |
| Aug 27, 11:51 PM CDT | Flash Flood Warning | MKX | Columbia, Sauk | 3 hr |
| Aug 27, 11:55 PM CDT | Flash Flood Warning | MKX | Green Lake, Marquette | 6 hr |
| Aug 27, 11:57 PM CDT | Tornado Warning | MKX | Columbia, Green Lake, Marquette | 33 min |
| Aug 28, 12:00 AM CDT | Flash Flood Warning | MKX | Fond du Lac, Sheboygan | 6 hr |
| Aug 28, 1:45 AM CDT | Flash Flood Warning | MKX | Dodge, Ozaukee, Washington | 3 hr |
| Aug 28, 2:43 AM CDT | Flash Flood Warning | MKX | Columbia, Sauk | 3 hr |
| Aug 28, 5:45 AM CDT | Areal Flood Warning | MKX | Columbia, Sauk | 6 hr |
| Aug 28, 5:53 AM CDT | Areal Flood Warning | MKX | Green Lake, Marquette | 6 hr |
| Aug 28, 11:33 AM CDT | River Flood Watch | MKX | Ozaukee | 7 hr |
| Aug 28, 12:11 PM CDT | River Flood Warning | MKX | Sauk | 13 days |
| Aug 28, 12:11 PM CDT | River Flood Warning | MKX | Sauk | 16 days |
| Aug 28, 2:29 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Marquette, Sauk | 46 min |
| Aug 28, 2:46 PM CDT | Tornado Warning | MKX | Marquette | 44 min |
| Aug 28, 3:01 PM CDT | Flash Flood Warning | MKX | Columbia, Green Lake, Marquette, Sauk | 10 hr |
| Aug 28, 3:06 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Green Lake, Marquette | 39 min |
| Aug 28, 3:12 PM CDT | Tornado Warning | MKX | Green Lake, Marquette | 33 min |
| Aug 28, 3:35 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge, Fond du Lac, Green Lake | 55 min |
| Aug 28, 3:38 PM CDT | Tornado Warning | MKX | Fond du Lac, Green Lake | 37 min |
| Aug 28, 3:44 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dodge | 33 min |
| Aug 28, 3:59 PM CDT | Tornado Warning | MKX | Dodge, Fond du Lac | 31 min |
| Aug 28, 4:10 PM CDT | Tornado Warning | MKX | Dodge, Fond du Lac | 35 min |
| Aug 28, 4:13 PM CDT | Special Marine Warning | MKX | 92 min | |
| Aug 28, 4:15 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Fond du Lac, Ozaukee, Sheboygan, Washington | 60 min |
| Aug 28, 4:21 PM CDT | Flash Flood Warning | MKX | Fond du Lac, Sheboygan | 9 hr |
| Aug 28, 4:26 PM CDT | Tornado Warning | MKX | Fond du Lac, Sheboygan | 34 min |
| Aug 28, 4:38 PM CDT | Flash Flood Warning | MKX | Ozaukee, Washington | 7 hr |
| Aug 28, 4:41 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Milwaukee, Ozaukee, Washington, Waukesha | 27 min |
| Aug 28, 6:55 PM CDT | River Flood Warning | MKX | Sauk | 63 hr |
| Aug 28, 6:55 PM CDT | River Flood Warning | MKX | Ozaukee | 36 hr |
| Aug 28, 6:55 PM CDT | River Flood Warning | MKX | Jefferson | 20 days |
Nearby
Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.